Minnesota, 2014

Cold in Minnesota, January 9 to 10, 2014

January 9 to 10, 2014 · NWS MPX · 1 event in 1 county or zone

An 83 year old woman was last seen leaving her home in Melrose (Stearns County) on the afternoon of January 9. It appears as if her car got stuck in a snow bank near a farm and she began walking for help.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

An 83 year old woman was last seen leaving her home in Melrose (Stearns County) on the afternoon of January 9. It appears as if her car got stuck in a snow bank near a farm and she began walking for help. She was found dead the afternoon of the 10th. Relatives stated she had a history of dementia. The high temperature at Sauk Centre (the nearest ASOS or AWOS site) on the afternoon of the 9th was 18 degrees F. The low that night was 15 degrees, and the temperature rose to 27 degrees by 530 pm on the 10th. The coldest wind chill during that time was 1 degree F above zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jan 9, 12:19 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Jan 9, 12:19 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1219 PM CST THU JAN 9 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 322 AM CST THU JAN 9 2014

THE FIRST SIGNS OF WARMTH SINCE LAST WEEK OCCURRED OVERNIGHT AS
TEMPS ROSE INTO THE TEENS ABV ZERO ALONG THE LEE SIDE OF THE
BUFFALO RIDGE IN WC MN. THE ONLY AREAS THAT CONTINUED TO FALL OR
HOLD STEADY OVERNIGHT WERE ACROSS WC WI WHERE CLR SKIES AND LIGHT
WINDS PREVAILED.

THE SHORT TERM CONCERN IS WHETHER TO CONTINUE THE WIND
CHILL ADVISORY ACROSS FAR EC MN/WC WI. EARLIER TONIGHT THE
COMBINATION OF RISING TEMPS AND WIND SPDS ARND 5 TO 10 MPH HELPED
WIND CHILL VALUES TO HOLD ABV -25F. THEREFORE A WIDE AREA OF THE
WIND CHILL ADVISORY WAS CANCELLED. THE ONLY AREAS THAT CONTINUED
WERE IN FAR EC MN AND WC WI WHERE THE ACTUAL TEMPS REMAINED NEAR
-20F TO -30F. EVEN THIS AREA WILL LIKELY ONLY HOLD ONTO THE -25 TO
-35F WIND CHILL VALUES THRU 6-8 AM DUE TO INCREASING CLD CVR AND
LIGHTER WINDS. THEREFORE I MAY ADJUST THE ADVISORY AREA TO ONLY
INCLUDE PARTS OF WC WI UNTIL 9 OR 10 AM.

AS WARMER AIR CONTINUES TO ADVECT NORTHWARD ACROSS THE PLAINS AND
INTO THE UPPER MIDWEST...TEMPS TONIGHT WILL LIKELY HOLD NEARLY
STEADY OR RISE INTO THE 20S PRIOR TO SUNRISE FRIDAY. IN
ADDITION...RICH BOUNDARY LAYER MOISTURE WILL STREAM NORTHWARD
ALLOWING FOR MOSTLY CLOUDY SKIES OVERNIGHT.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 322 AM CST THU JAN 9 2014

THE LONG TERM PORTION OF THE FORECAST WILL FEATURE A PATTERN
TRANSITION THAT WILL BRING WARMER TEMPERATURES...BUT ALSO PERIODIC
OPPORTUNITIES FOR LIGHT PRECIPITATION. THE FIRST CHANCE WILL
ARRIVE ON FRIDAY INTO SATURDAY...AS A LONG-WAVE TROUGH GLIDES
ACROSS THE CENTRAL CONUS. THE BEST ASSOCIATED FORCING STILL LOOKS
TO OCCUR EAST OF THE INTERSTATE 35 CORRIDOR ON FRIDAY EVE/NIGHT...
WHERE 60-80 PERCENT POPS HAVE BEEN MAINTAINED. WHILE FRIDAY WILL
MARK THE FIRST DAY OF TEMPERATURES CHALLENGING THE FREEZING MARK
IN A LONG TIME...THE DAY WILL ALSO LIKELY BE MET WITH LOW CLOUDS
AND AREAS OF FOG...POSSIBLY MORNING DRIZZLE/FREEZING DRIZZLE AS
WELL AS MOISTURE SURGES NORTH INTO THE AREA. BY FRIDAY
AFTERNOON...EXPECT THE PRECIP TYPE TO HAVE TRANSITIONED TO
SNOW...WITH P.M. ACCUMULATIONS FROM AROUND ONE INCH /INTERSTATE
35/ TO BETWEEN 2 AND 4 INCHES OVER WEST CENTRAL WI /EAU CLAIRE TO
LADYSMITH/.

CLEARING CONDITIONS ARE THEN EXPECTED FOR SATURDAY AS THE TROUGH
PIVOTS TO THE EAST COAST...AND TEMPERATURES MODERATE INTO THE MID
20S TO LOWER 30S UNDER WESTERLY LLVL FLOW.

SUNDAY THROUGH THE MAJORITY OF THE EXTENDED PERIOD THEN FEATURES
THE CONTINUANCE OF WEST/NORTHWESTERLY MID LEVEL FLOW...WITH
MULTIPLE WEAK TROUGHS CLIPPING THE AREA FROM THE NORTHWEST. THIS
WILL TRANSLATE TO HIGHS IN THE 20S/30S AND TEENS/20S FOR LOWS
THROUGH THE WORK WEEK...WITH PERIODIC 20-30 POPS FROM SUNDAY-
TUESDAY /PRIMARILY FROM CENTRAL MN TO CENTRAL WI/. WITH WARMING
TEMPERATURES AT THE SURFACE AND ALOFT...A WINTRY MIX WILL BE
POSSIBLE ON SUNDAY...INCLUDING RAIN...FREEZING RAIN...SLEET...AND
SNOW. THERMAL PROFILES LOOK CONDUCIVE TO ALL SNOW BY 06Z MONDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1207 PM CST THU JAN 9 2014

MIX OF VFR/MVFR CIGS THRU THIS AFTN AS A SWATH OF 1.0-1.5 KFT
CIGS UNDER WIDESPREAD MID-UPR LEVEL CIGS IS SLOWLY PROGRESSING
EWD THRU CENTRAL MN AT INITIALIZATION TIME. HAVE ACCOUNTED FOR
THIS MAINLY UTILIZING TEMPO WINDOWS BECAUSE THERE MAY BE SOME
BOUNCING BETWEEN VFR AND MVFR BASES ALONG WITH THE UNCERTAINTY OF
BREAKING OUT FROM UNDER SAID LOWER CEILINGS. VFR CONDS THEN
GENERALLY PREVAIL THIS EVENING THRU EARLY MRNG...THEN LOWER CLOUDS
AGAIN RETURN...MAINLY FROM THE SOUTH...AHEAD OF THE NEXT SYSTEM
PROGGED TO PRODUCE MINOR -SN OVER SERN MN INTO W-CENTRAL WI. HAVE
OPTED TO KEEP ALL TAFS IN THIS SET DRY SINCE PRECIP CHCS ARE TOO
LOW FOR INCLUSION AND DUE TO THE SIGNIFICANT SHIFT TO THE E THE
MODELS HAVE PLACED THE MAIN PRECIP BAND...WHICH NOT ONLY REDUCES
THE PRECIP CHCS FOR THE WFO MPX TERMINALS BUT ALSO REDUCES MODEL
CONFIDENCE. WINDS TO REMAIN FROM THE S TO SSE THROUGHOUT...WITH
SPEEDS DIMINISHING FROM THE 15G20KT SPEEDS THIS AFTN TO CLOSER TO
10 KT TNGT AND TMRW.

KMSP...VFR CONDS TO START BUT AN CONCERNED WITH THE LOW-END MVFR
DECK APCHG FROM THE W. HAVE DROPPED IN A SUB-1700 FT TEMPO FOR
SEVERAL HRS THIS AFTN TO ACCOUNT FOR THIS...THEN CONDS RETURN TO
VFR THIS EVE THRU EARLY MRNG. MVFR CIGS THEN SETTLE IN FOR THE
LONGER-HAUL OVERNIGHT THRU TMRW WITH THE NEXT APCHG SYSTEM. HAVE
HELD OFF MENTION OF PRECIP...INCLUDING THE 24-30 HR PORTION...
SINCE CHCS APPEAR TOO LOW ATTM AND THERE IS TOO MUCH UNCERTAINTY
IN MODEL PERFORMANCE.

/OUTLOOK FOR KMSP/
SAT...VFR. WINDS W/WNW 10-15 KT.
SUN...VFR. CHC MVFR/-SN/-IP/-RA. WINDS SW 10-15 KT.
MON...VFR. WINDS W 5-10 KT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...JLT
LONG TERM...LS
AVIATION...JPC
Hazardous weather outlook, Jan 9, 9:13 AM CST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
913 AM CST THU JAN 9 2014

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
101500-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
913 AM CST THU JAN 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ACCUMULATING SNOW APPEARS LIKELY FRIDAY AFTERNOON INTO SATURDAY
MORNING FROM SOUTHEAST MINNESOTA NORTHEASTWARD INTO WEST CENTRAL
WISCONSIN. PRIOR TO THE ACCUMULATING SNOW...A WINTRY MIX OF
PRECIPITATION IS POSSIBLE FRIDAY MORNING.

ANOTHER WEAK SYSTEM WILL BRING A CHANCE OF A WINTRY MIX TO THE
OUTLOOK AREA ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Stearns

When
January 9, 3:00 PM CST to January 10, 5:30 PM CST
Where
Stearns forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
45.552, -94.613 (the zone’s center; the record gives no point)

An 83 year old woman was last seen leaving her home in Melrose on the afternoon of January 9. It appears as if her car got stuck in a snow bank near a farm and she began walking for help. She was found dead the next day. Relatives stated she had a history of dementia. The high temperature at Sauk Centre (the nearest ASOS or AWOS site) on the afternoon of the 9th was 18 degrees F. The low that night was 15 degrees, and the temperature rose to 27 degrees by 530 pm on the 10th. The coldest wind chill during that time was 1 degree F above zero.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Stearns2014-01-1083FemaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498332.